Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 31, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Oct 16, 2015, 11:58 PM PDT for Riverside County, San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2015, 11:58 PM PDT (06:58 UTC)
- Expired
- Oct 17, 2015, 2:00 AM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 88 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794
WGUS56 KSGX 170658
FFWSGX
CAC065-073-170900-
/O.NEW.KSGX.FF.W.0031.151017T0658Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1158 PM PDT FRI OCT 16 2015
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWESTERN CALIFORNIA...
* UNTIL 200 AM PDT
* AT 1158 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THIS STORM IS NEARLY
STATIONARY. FLASH FLOODING WILL LIKELY BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...
BORREGO SPRINGS...HWY S22 BETWEEN BORREGO SPRINGS AND IMPERIAL
COUNTY LINE AND SANTA ROSA MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3329 11613 3322 11621 3325 11633 3346 11637
3349 11622
$$
SS2 follow-up statements
599
WGUS76 KSGX 170723
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1223 AM PDT SAT OCT 17 2015
CAC065-073-170900-
/O.CON.KSGX.FF.W.0031.000000T0000Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN DIEGO CA-
1223 AM PDT SAT OCT 17 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM PDT FOR
RIVERSIDE AND NORTHEASTERN SAN DIEGO COUNTIES...
AT 1215 AM PDT...A NEARLY STATIONARY STORM IS CONTINUING TO PRODUCE
MODERATE TO HEAVY RAIN OVER THE WARNED AREA. FLASH FLOODING WILL
LIKELY BEGIN SHORTLY. WHILE NO RAIN IS OCCURRING DIRECTLY OVER HWY
S22...FLOOD WATERS AND DEBRIS WILL DRAIN TOWARDS THE HIGHWAY. AREAS
MOST SUSCEPTIBLE TO FLOODING WILL BE WHERE NORMALLY DRY WASHES CROSS
THE ROAD BETWEEN EASTERN BORREGO SPRINGS AND THE ARROYO SALADO
CAMPGROUND.
SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE... FAR
EASTERN PORTIONS OF BORREGO SPRINGS...HWY S22 BETWEEN BORREGO
SPRINGS AND THE IMPERIAL COUNTY LINE...AND SANTA ROSA MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3329 11613 3322 11621 3325 11633 3346 11637
3349 11622
$$
SS549
WGUS76 KSGX 170853
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
153 AM PDT SAT OCT 17 2015
CAC065-073-170902-
/O.EXP.KSGX.FF.W.0031.000000T0000Z-151017T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN DIEGO CA-
153 AM PDT SAT OCT 17 2015
...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTHEASTERN SAN DIEGO
COUNTIES WILL EXPIRE AT 200 AM PDT...
THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...AND FLASH FLOODING
IS NO LONGER EXPECTED TO POSE A THREAT.
LAT...LON 3329 11613 3322 11621 3325 11633 3346 11637
3349 11622
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 9:22 PM PDT, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 16, 9:22 PM PDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 922 PM PDT FRI OCT 16 2015 .SYNOPSIS...AN UPPER LEVEL TROUGH MOVING ACROSS SOUTHERN CALIFORNIA TONIGHT WILL BRING ISOLATED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS. ON SATURDAY AND SUNDAY A FEW AFTERNOON THUNDERSTORMS MAY FORM OVER THE MOUNTAINS. A DEEP MARINE LAYER WILL BRING CLOUDS AND PATCHY DRIZZLE TO THE COASTAL AND VALLEY AREAS EACH NIGHT AND MORNING THROUGH SUNDAY. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA NEXT MONDAY FOR POSSIBLE SHOWERS EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... DEEP UPPER LOW OVER PT CONCEPTION BEGINNING TO FILL AND BECOME MORE PROGRESSIVE THIS EVENING. THE TROUGH AXIS WILL MOVE ACROSS SOUTHERN CALIFORNIA TONIGHT WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. STILL PLENTY OF MOISTURE AROUND WITH A PW OF 1.33" ON THE KNKX SOUNDING. AT 9 PM A STRONG THUNDERSTORM COMPLEX NEAR THE SALTON SEA WAS MOVING NORTHWEST INTO A UNSTABLE AIRMASS WITH A CAPE OF 500+ J/KG ON THE SPC MESOSCALE ANALYSIS. A THETA-E RIDGE WAS OVER IMPERIAL COUNTY. THESE STORMS WILL AFFECT THE COACHELLA VALLEY AND ADJACENT MTNS THIS EVENING WITH GUSTY WINDS...BRIEF HEAVY RAIN AND FQT LIGHTNING. WEST OF THE MOUNTAINS A DEEP MARINE LAYER WAS IN PLACE TODAY AND AREAS OF LIGHT RAIN AND DRIZZLE FELL ACROSS SAN DIEGO COUNTY TODAY. AS THE INVERSION BECOMES ESTABLISHED TONIGHT POCKETS OF DRIZZLE ARE AGAIN POSSIBLE LATER TONIGHT THROUGH MID MORNING SATURDAY. WESTERLY FLOW BEHIND THE TROUGH ON SATURDAY SHOULD BRING A DRY DAY TO MOST AREAS. THE EXCEPTION WILL BE THE MOUNTAINS WHERE LINGERING MOISTURE COULD BRING A THUNDERSTORM OR TWO TO THE MOUNTAINS AND HIGH DESERTS. ON SUNDAY...A SHORT WAVE TROUGH MOVING ACROSS SOUTH-CENTRAL CALIFORNIA COULD BRING SCATTERED SHOWERS OVER THE MOUNTAINS IN THE AFTERNOON AND EVENING. AVAILABLE MOISTURE WILL BE MUCH LOWER THAN IT IS NOW...BUT SCATTERED FAST-MOVING SHOWERS ARE POSSIBLE THROUGH THE EVENING. ***FROM PREVIOUS DISCUSSION*** THE GFS AND ECMWF THEN SHOW ANOTHER SHORT-WAVE TROUGH DEVELOPING OVER SOUTHERN CALIFORNIA LATE MONDAY...WITH THE SHORT-WAVE SPLITTING OUT OF THE JET-STREAM AND FORMING A CUT-OFF LOW ON TUESDAY. THE 12Z GFS BRINGS THE LOW ACROSS SOUTHERN CALIFORNIA...WITH WRAP-AROUND PRECIPITATION OCCURRING LATE TUESDAY INTO WEDNESDAY. THE 12Z ECMWF AND CANADIAN MODELS HAVE TRENDED A LITTLE FURTHER WEST WITH THE LOW...BRINGING THE LOW INTO SOUTHWEST ARIZONA/EXTREME SOUTHEAST CALIFORNIA...BUT STILL KEEPING SOUTHERN CALIFORNIA DRY. NEVERTHELESS...IT APPEARS THE ECMWF AND CANADIAN ARE TRENDING TOWARDS THE GFS. THERE COULD STILL BE SOME WEAK OFFSHORE FLOW ON TUESDAY AND WEDNESDAY...BUT MODELS CONTINUE TO BACK OFF ON THAT...AND WITH THE LOW NEARBY...OR POSSIBLY DIRECTLY OVER THE REGION...THE FORECAST HAS TRENDED COOLER FOR THAT TIME PERIOD. FOR LATE IN THE WEEK...THE LOW LOOKS TO MOVE OFF TO THE EAST WITH ZONAL FLOW ALOFT PREVAILING. && .AVIATION... 170300Z...COASTAL BASIN...LOW CLOUDS AND INTERMITTENT DRIZZLE TONIGHT THROUGH SATURDAY MORNING. BASES WILL VARY FROM AROUND 1000- 2500 FEET MSL...TOPS TO 4500 FEET AND LOCAL VIS BRIEFLY DOWN TO 3- 5SM IN DRIZZLE. TERRAIN WITHIN THE CLOUD LAYER WILL BE OBSCURED MOST OF THE TIME. BROKEN LOW CLOUDS AT AROUND 2500 FEET MSL WILL PREVAIL SATURDAY AFTERNOON...BUT WITH SOME SCATTER OUT MOST LIKELY INLAND VALLEYS. FOR MOUNTAINS AND DESERTS...ISOLATED THUNDERSTORMS THROUGH ABOUT 06Z TONIGHT WITH BASES AROUND 8000 FEET MSL AND TOPS TO 40000 FEET. OTHERWISE...VARIABLE CLOUDS ABOVE 8000 FEET MSL WILL CONTINUE TONIGHT BECOMING MORE SCATTERED BY SUNRISE SATURDAY. A FEW THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON MOST LIKELY OVER THE MOUNTAINS AND THE HIGH DESERT. && .MARINE... 800 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH WEDNESDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/HYDROLOGY...MOEDE AVIATION/MARINE...MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 5:32 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Oct 17, 3:25 AM PDT | Flash Flood Watch | SGX | San Bernardino | 17 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.